When diabetes is first diagnosed, the immediate need is to ensure that blood sugar levels are stabilized and remain within normal limits.
There are many strategies to keep blood sugar levels within normal range, including guidelines for proper diet and exercise, and the use of prescribed medications. To prevent elevated blood sugar levels i.e., hyperglycemia, diabetics are prescribed insulin and /or oral medications that increase insulin secretion, reduce glucose production by the liver, or increase insulin sensitivity.
However, it is equally important to be aware of the dangers of low blood sugar (hypoglycemia), as there are for hyperglycemia. The medications that control hyperglycemia can also lead to hypoglycemia when changes in one’s diet, exercise, daily routine, alcohol consumption, or stress levels lead to blood sugar levels dropping below 70 mg/dl. These changes can include skipping meals, unusually high levels of physical activity, stressful events, or even using too much insulin.
States of hypoglycemia are on a continuum from initially mild to increasingly severe. It is of the utmost importance not to ignore the early signs of hypoglycemia. These can be treated easily with simple carbohydrates such as candy, juice, honey, or glucose tablets. If the early signs of hypoglycemia are ignored, it becomes increasingly severe and even life-threatening and may end in death.
When you have severe hypoglycemia, it means you cannot swallow sugar-containing foods or drinks on your own to bring your glucose levels back up. Severe hypoglycemia requires the emergency administration of Glucagon or other similarly acting medications to quickly raise blood glucose levels and restore normal function.
Early Signs of Hypoglycemia
These include dizziness, weakness, sweating or chills, nausea, rapid heartbeat, inability to concentrate, confusion, irritability, moodiness, anxiety, nervousness, headache, blurred vision, and slurred speech, among others.
You can treat the early symptoms of hypoglycemia by eating or drinking about 15 grams of fast-acting carbs, such as about four glucose tablets or gels, 4 oz. of fruit juice, 1 tablespoon of honey, or 1 tablespoon of sugar dissolved in water. These carbs should be fat-free since the objective is rapid entry into the bloodstream.
If these early signs of hypoglycemia are ignored, the symptoms grow increasingly severe and life-threatening.
Signs and symptoms of Severe Hypoglycemia
These may include the inability to eat or drink, muscle weakness, difficulty speaking or slurred speech, blurry or double vision, drowsiness, confusion, convulsions or seizures, unconsciousness, and rarely, death. This is now an emergency and requires the administration of Glucagon.
What is Glucagon and how is it administered?
Glucagon is a hormone produced by the pancreas (like insulin) but this hormone acts on the liver to release stored glucose, immediately raising the blood sugar level.
To prepare for potential hypoglycemic emergencies, diabetics should always have Glucagon within reach. This could be as taken by injection, or as a nasal spray.
To ensure that your Glucagon is always “good to go” in an emergency, check the expiration date and try for a year of shelf life upon purchase.
It is recommended that diabetics have three glucagon emergency kits handy: at home, at work, and in the car.
The Glucagon Emergency Kits
Injectable Glucagon: Mix before using
A glucagon emergency kit includes a vial of powdered glucagon and a syringe filled with a sterile liquid. The powdered glucagon and sterile liquid must be mixed before administration, and then injected into the upper arm muscle, mid-thigh, or buttocks.
Since the glucagon solution is not stable at room temperature (it thickens into a gel after a while), it has important to wait until it is needed before mixing it.
Injectable Glucagon: Pre-mixed shelf-stable Pen
Xeris Pharmaceuticals’ device works similarly to EpiPens. The Glucagon kit contains a stable form of glucagon that has already premixed/dissolved into the liquid.
Because the glucagon is premixed, all the caregiver needs to do is just remove the cap and inject it into the person with severe hypoglycemia. The pen pushes glucagon into the system as quickly as a glucagon kit.
Glucagon Nasal Powder
As an alternative to injectable glucagon, the Food and Drug Administration (FDA) has recently approved Baqsimi nasal powder, the first glucagon therapy that can be administered without an injection.
Glucagon nasal powder is ready to use without any mixing. All that is needed is to spray it into one nostril. It works even if the recipient has lost consciousness. Once it is sprayed into the nostril, it is quickly absorbed into the bloodstream.
Glucagon nasal powder can cause similar side effects as injectable glucagon, and it can also cause respiratory tract irritation and watery or itchy eyes.
Administering mixed glucagon
According to the American Diabetes Association, a caregiver needs to:
- Remove the seal from the vial of powder and the needle cover from the syringe.
- Insert the needle into the vial and push the plunger to empty the saline into the powder.
- Gently roll or swirl the vial to dissolve the powder into the liquid until it is clear.
- Draw the solution back into the syringe.
- Inject into the outer mid-thigh or arm muscle of the person with severe hypoglycemia.
- Turn the person on his or her side in case of vomiting, a common side effect.
- It must be noted, however, that these are general recommendations and the manufacturer’s instructions should be carefully followed for how to safely administer their glucagon.
Administering Nasal Glucagon
- Remove the shrink wrap from the nasal powder gun kit
- Open the lid, and remove the gun from the tube.
- Hold the nasal powder gun between fingers and thumb.
- Insert the tip gently into one nostril
- Push the plunger all the way in. The dose is complete when the green line on the plunger is no longer showing
Considerations before the Administration of Glucagon
Possible Side Effects
Tell your doctor right away if you have any known serious side effects from the use of Glucagon, including nausea, vomiting, or headache; as well as irritation, redness, or swelling at the injection site
Also, inform your doctor or pharmacist if you are allergic to Glucagon or if you have any other allergies. Glucagon may contain inactive ingredients such as latex, which can cause allergic reactions or other problems. Generalized allergic reactions, including urticaria, respiratory distress, and hypotension, have been reported by patients who received Glucagon by injection.
While a serious allergic reaction to this drug is rare, get medical help right away if you notice any symptoms of a serious allergic reaction, including rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, or trouble breathing.
Before using this medication, tell your doctor or pharmacist your medical history, especially if it includes having a tumor of the pancreas (insulinoma), adrenal gland problems (such as Addison’s disease, pheochromocytoma), and if there is a history of frequent hypoglycemia.
Tell your doctor if you are pregnant before using this medication.
Known Drug Interactions
Drug interactions may change how your medications work or increase your risk for serious side effects. Inform your doctor and pharmacist about all the prescription/nonprescription drugs and herbal products used.
Do not start, stop, or change the dosage of any medicines without your doctor’s approval.
Post Glucagon Administration / Recovery
It might take 5 to 20 minutes after Glucagon administration to wake up. Once the glucagon recipient is alert:
- Check blood sugar with a glucometer
- Give juice or a fast-acting sugar such as candy or glucose tablets.
- Give a carbohydrate snack (such as crackers or a granola bar) if able to eat.
Because patients with Type 1 diabetes may have less of an increase in blood glucose levels compared with a stable Type 2 patient, supplementary carbohydrates should be given as soon as possible after administration of Glucagon, especially to a pediatric patient.
The use of glucagon may cause nausea or vomiting. If this happens, and no sugar intake is possible:
- Check blood sugar with a glucose meter
- Glucose may be given intravenously.
- Seek medical help immediately
In any case, always call your doctor right away when a hypoglycemic episode has happened. More medical treatment might be needed or the insulin dose and diet may need to be adjusted.
If left untreated, hypoglycemia can become a severe and potentially life-threatening event. Treating early symptoms and preparing for potential emergencies can avoid complications.
However, if eating fast-acting carbohydrates to help raise the blood sugar level does not work quickly enough or you become disoriented, develop seizures, or lose consciousness, you must have glucagon immediately.
Keep in mind that if the hypoglycemia event is severe enough, you will be unable to treat yourself. You will need help from others. To be prepared, you should:
1. Read and understand the Instructions for use in the package insert before an episode occurs.
2. Teach your family, friends, and coworkers how to use the Glucagon Emergency Kit. Show them where you keep it.
3. Check the expiration date. Do not use expired glucagon.
4. Ask your healthcare provider for multiple kits — one for at home, one for school, or the office.
5. Carry some form of diabetes identification so that in an emergency others